Hail, Rock
- When
- July 17, 12:55 AM CST
- Where
- Rock County, 0.5 mi E of Hills
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -96.360
A thunderstorm produced marginally large hail in Rock County in extreme southwest Minnesota shortly after midnight om July 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Rock County in extreme southwest Minnesota shortly after midnight om July 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 7:33 PM CST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 833 PM CDT WED JUL 16 2008 .DISCUSSION... THUNDERSTORMS UNDERWAY OVER CENTRAL SOUTH DAKOTA AND EXPECT THIS ACTIVITY TO SHIFT EAST THROUGH THE NIGHT. SOME HINTS THAT THE BETTER ORGANIZED SEVERE COULD SHIFT INTO THE NORTHERN CWA AND POSSIBLY NORTH OF THE CWA BY LATE EVENING INTO BETTER MID AND UPPER LEVEL FLOW. EFFECTIVE SHEAR STRONGER THERE. BUT...THIS WILL BE FIGHTING THE LOW LEVELS FROM ABOUT A HALF KM TO 1.5 KM EARLY ON WHICH SUGGEST MORE OF A SOUTHWARD DEVELOPMENT TOWARDS BETTER MOISTURE AND INSTABILITY. WILL HAVE TO KEEP AN EYE ON THE WIND POTENTIAL AS THE SFC DELTA THETA E AROUND 30 WEST OF THE JAMES AND DOWNDRAFT CAPE AROUND 1200 J/KG. AS THE ACTIVITY SHIFT FARTHER EAST INTO FAR EASTERN SD...THE SEVERE THREAT SHOULD DECREASE A BIT AS AIR IS A LITTLE MORE STABLE...BUT IS RECOVERING FROM THE SOUTH AS THE 70+ DEW POINTS MOVING INTO THE FAR SOUTHERN CWA INDICATE. EITHER WAY...SHOULD PROVE TO BE A BUSY 12 TO 18 HOURS. && .AVIATION... VFR CONDITIONS WILL LIKELY BE INTERRUPTED BY THUNDERSTORMS WITH POTENTIAL MVFR/IFR VSBYS AND MVFR CIGS...STARTING DURING THE EVNG ARND KHON...WORKING SE INTO KFSD AREA BY LATE NIGHT. && .PREV DISCUSSION... ACROSS THE NRN PLAINS THIS AFTN...LIVING LIFE ON SRN EDGE OF WLYS...PLACING REGION ON EDGE OF BETTER SHEAR TO N...AND IN CRUX OF THERMODYNAMIC FORCING. SEVERAL PLAYERS LINED UP TO AFFECT OVERNIGHT WX. EXITING MCV ACRS CNTRL IA PULLING AWAY...LEAVING IN WAKE AN AIRMASS THAT IS NOT AS HIGH QUALITY IN TERMS OF MOISTURE AND INSTABILITY. SFC TMPS STRUGGLING A BIT THIS AFTERNOON AS LOW LVL AIR MOVES NWRD FROM THIS SOURCE REGION...MAKING CAP A BIT STRONGER THAN MIGHT OTHERWISE BE. BETTER SURGE OF MOISTURE...AND A BIT DEEPER BASED ON RUC ANALYSIS SNEAKING NWRD THRU CNTRL NEBRASKA BEHIND AFFECTED AREA...AND HAVE HAD CU FIELD DEVELOP IN RESPONSE AS WELL AS IN AREA OF PREFRONTAL TROUGHING AND LOW LVL CONVERGENCE ACRS SCNTRL SD. ELSEWHERE...OUTFLOW BNDRY FM CONVECTION TO N EARLIER TDA NOW TIED UP IN FAR NRN CWA HAVING LOST BATTLE WITH LARGER SCALE FLOW. MAIN SYNOPTIC AND NICELY FRONTOGENETIC BNDRY BACK ACRS NWRN SD IN ADVANCE OF WAVE SEEN PUSHING ACRS SERN MT...KNOCKING DOWN RIDGE A BIT ON WV...AND ASSOCIATED WITH SEVERAL DEGREES OF MID LVL COOLING ON MORNING RAOB ANALYSIS. SOME ISSUES WITH MODEL VIEW OF CURRENT THERMODYNAMIC CONDITIONS...MAKING TOO UNSTABLE. OVERALL...GFS SEEMS TO PAINT A DECENT LARGER SCALE DYNAMIC PICTURE...AND USED TIMING FOR DEFINITION OF PCPN THREAT. FOR THE REMAINDER OF THE AFTN...EXPECT VERY LITTLE OVER TO HAPPEN WITH WARMER TMPS ALFT TO W AND THE SOMEWHAT RESTRAINED LOW LVL AIR TO E TO LIMIT CONVECTIVE THREAT. KEPT IN A CHANCE FOR FAR WRN CONVERGENT AREA...ALBEIT SLIGHT...AS WELL AS NEAR THE SW MN/E CNTRL SD OUTFLOW BNDRY. IF ANYTHING WAS TO DEVELOP...0-6KM SHEAR AND CAPE OF 1500-2000 J/KG WOULD SUPPORT SEVERE IN THE FORM OF LARGE HAIL AND WIND. SLOW MOVING STORMS...UPON TAKING ON ANY SUPERCELLULAR NATURE WOULD MOVE EAST SOUTHEAST RATHER THAN E. AS MOISTURE SURGE THRU NEBRASKA MOVES NWRD THIS EVENING...ANOTHER AREA OF STORMS IS EXPECTED TO INITIATE NEAR THE FRONTAL BOUNDARY ACRS NWRN SD THIS EVENING AS LLJ BEGINS TO INCRS...THEN RIDE THE EDGE OF THE CAP TO THE E/SE WITH THE VEERING LLJ. BY 06Z...FOCUS OF LLJ CONSENSUS IS INTO CNTRL JAMES VALLEY. SMALL COMPLEX OF STORMS LKLY TO EXHIBIT SOME DISCRETE STRUCTURES INTIALLY...THEN TRANSITION TO SOME SMALLER BOWING STRUCTURES. SVR THREAT SHUD NOT LAST MUCH PAST 06Z...BUT AREAS OF HEAVY RAINFALL STILL APPEAR POSSIBLE ACRS MAINLY NRN CWA. LATE NGT ACTVTY SHUD DCRS THU MRNG THO DOTN EXPECT IT TO DSIPT SO CHC POPS WILL CONT. BIG QSTN IS LOCATN AND EXTENT OF REDVLMNT THU AFTN...PRBLY MORE QSTNS ON LOCATN AS MODELS DIFFER ON SPEED OF FNT DRFTG SWD OVER FCST AREA. EXPECT AFTN DVLPMNT TO CONCNTRATE OVER WRN/CNTRL PARTS OF FCST AREA AND DRIFT SEWD THRU EVE HRS. THIS SLW SEWD DRIFT SHUD CONT LATE THU NGT. NEXT QSTN IS DO WE BELIEVE STGR PUSH OF CDFNT TO S OF AREA BY NAM FRI MRNG OR THE SOLN OF THE MORE STUBBORN GFS. WILL LEAN TO GFS ON THIS ONE AS NAM SEEMS TO BE DOING THIS PUSHING QUITE A BIT. IN ANY EVENT WEAK SFC RDG MOVES EWD FAIRLY RPDLY AND THIS SETS OF FOR A POTENTL INCRS IN TSTMS FRI NGT. WILL KEEP THIS INCRS VERY MODEST FOR NOW AND MAINLY IN THE SERN CRNR OF FCST AREA WHERE MOISTR AND INSTBLTY WILL CONT TO BE BEST...UNLESS OF COURSE NAM PUSH IS RIGHT. JUST LIEK FRI...NAM SEEMS TO HAVE TOO MUCH DIGGING AND SPEED ON TROF OVER THE WEEKEND. GFS SLWR AND NOT AS MUCH DIGGING. KEPT CHC TSTMS INTO MON ON SLWR SOLN THEN WANING PCPN CHC TO A DRY FCST FOR WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT WED JUL 16 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY VERY LATE AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA NORTH OF A LINE FROM BROOKINGS TO WINDOM. THESE STORMS WOULD HAVE POTENTIAL TO PRODUCE LARGE HAIL UP TO GOLF BALL SIZE AS WELL AS WINDS GUSTS TO 60 TO 70 MPH. THERE WOULD ALSO BE THE THREAT OF AN ISOLATED TORNADO FOR AREAS AROUND MARSHALL. ANY STORMS WOULD LIKELY DEVELOP QUITE RAPIDLY...AND BECOME MORE NUMEROUS DURING THE EVENING HOURS. ADDITIONAL ISOLATED AND SLOW MOVING STORMS WOULD BE POSSIBLE VERY LATE IN THE AFTERNOON ACROSS AREAS FROM HURON TO GREGORY...WHERE TEMPERATURES ARE LIKELY TO HEAT OUT STRONGLY THIS AFTERNOON. IF STORMS CAN DEVELOP BY 5 TO 6 PM...THEY WOULD BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WINDS OF 60 TO 70 MPH. ADDITIONAL STORMS DEVELOPING OFF TO THE NORTH AND WEST OVERNIGHT WILL MOVE SOUTHEAST OVERNIGHT AS A MORE ORGANIZED COMPLEX OF STORMS. THIS WILL PRESENT THE RISK FOR HAIL TO HALF DOLLAR SIZE AND WINDS TO 70 MPH TO SPREAD INTO AREAS NORTH OF INTERSTATE 90 FROM LATE EVENING THROUGH SOMEWHAT AFTER MIDNIGHT. THERE WILL ALSO BE POTENTIAL FOR AREAS OF LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD FRONT SWEEPING THROUGH THE AREA ON THURSDAY. SOME OF THESE STORMS ARE LIKELY TO BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE THURSDAY AFTERNOON AND EVENING EAST OF A LINE FROM YANKTON SOUTH DAKOTA TO WINDOM MINNESOTA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST IOWA ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH THE WESTERN MISSOURI RIVER CORRIDOR AND ALSO ACROSS EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA...THEN LIKELY AFTER 8 PM MAINLY ALONG AND NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124170.